Utah, 2018

Flash Flooding in Utah, July 9 to 13, 2018

July 9 to 13, 2018 · NWS SLC · 10 events in 4 counties and zones

Strong thunderstorms over central and southern Utah produced flash flooding during the second week of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms over central and southern Utah produced flash flooding during the second week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 9, 7:56 AM MST, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 7:56 AM MST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
856 AM MDT Mon Jul 9 2018

.SYNOPSIS...A ridge of high pressure will remain over much of the
southwestern United States through the week. Deep monsoonal
moisture will persist across Utah through at least the first half
of the week.

&&

.DISCUSSION...Upper level ridging remains centered east of Utah
this morning, with a light but generally southerly flow pushing
moisture into the Great Basin from the south. Another fairly warm
night was observed statewide, including low temps of 74 at Salt
Lake City and 84 at the St. George airport. With no real synoptic
scale forcing to speak of, most of the shower activity died off
overnight, but should get going again after 16-18Z as usual.

Today is largely expected to be a repeat of yesterday, with
convection staying relatively tied to the terrain early in the
afternoon, then drifting off through the latter half of the
afternoon into the evening. A couple of differences from yesterday
may include more activity further north, potentially including
places such as Rich/Cache counties, and a slightly unusual east-
to- west drifting of some storms, especially in the southern half
of the state.

As has been the case since this airmass moved over the area,
isolated flash flooding is possible today if storms move over some
of the flood prone areas. The threat of gusty winds is generally
less than yesterday, though not out of the question, especially in
the far north.

The forecast for today looks to be in good shape and no updates
are currently planned for the morning.

&&

.AVIATION...Southeasterly surface winds at the SLC terminal should
switch to the northwest between 19-20z. Showers and storms are
expected to once again develop in the vicinity of the terminal this
afternoon, with a 60% chance of gusty southerly outflow winds in the
21-03z timeframe.

&&

.FIRE WEATHER...The monsoonal moisture has spread across the entire
region with the deepest moisture across southern and central
Utah. Terrain will be the main driving force for thunderstorms and
showers today with isolated heavy rain possible. Relative
humidity values are expected to remain elevated through this week
except across the north where a drying trend will set in late in
the work week and then work its way southward for the weekend.
Temperatures will vary little from day-to-day due to being tied
closely to the amount of sunshine. Other than outflow winds across
the north yet today, winds in general will be light through this
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Schoening
AVIATION...Verzella
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jul 9, 1:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      4 N BRIAN HEAD          37.76N 112.84W
07/09/2018                   IRON               UT   DEPT OF HIGHWAYS

            STATE ROUTE 143 CLOSED DUE TO WATER OVER ROADWAY.

&&

LC
Special weather statement, Jul 9, 2:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT MON JUL 9 2018

UTZ006-009-010-092215-
Wasatch Mountain Valleys UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
328 PM MDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASATCH AND SOUTH
CENTRAL SUMMIT COUNTIES UNTIL 415 PM MDT...

At 327 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Timber Lakes, or 13 miles east of Heber
City...moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Timber Lakes, Samak, Woodland and Trial Lk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4033 11116 4040 11136 4080 11111 4070 11092
TIME...MOT...LOC 2127Z 207DEG 11KT 4050 11115

DSB

The radar

The Cedar City radar (KICX), 19 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
July 9, 2:30 PM MST to 3:30 PM MST
Where
Iron County, 7.62 mi S of Parowan to 6.69 mi S of Parowan Arpt
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
37.760, -112.840

The Utah Department of Transportation reported a debris flow after heavy rain fell over the Brianhead Fire burn scar. The flood waters temporarily closed State Route 143.

Flash Flood, Iron

When
July 11, 2:30 PM MST to 6:30 PM MST
Where
Iron County, 7.62 mi S of Parowan to 6.71 mi S of Parowan Arpt
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
37.760, -112.840

Heavy rain on the Brianhead Fire burn scar produced two debris flows that temporarily closed State Route 143.

Flash Flood, Washington

When
July 11, 7:30 PM MST to 9:30 PM MST
Where
Washington County, Zion National Park to 7.81 mi W of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.380, -113.000

Heavy rain over Zion National Park produced the largest flash flood at the park since 2011, with the flow volume of the North Fork of the Virgin River increasing to 200 times its normal value. The Zion-Mount Carmel Highway through the park was temporarily closed due to rocks and debris on the road, stranding some vehicles. The rain also caused an extended closure of the Angels Landing, Upper Emerald Pools, and Kayenta Trails. No injuries were reported.

Flash Flood, Kane

When
July 12, 3:00 PM MST to 5:00 PM MST
Where
Kane County, 5.69 mi S of Adairville to 8.24 mi S of Adairville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.038, -111.932

Flash flooding occurred along the Paria river, with the river gauge on the Paria rising from 0 cfs to 952 cfs in one hour.

Flash Flood, Washington

When
July 12, 5:00 PM MST to 6:00 PM MST
Where
Washington County, Zion National Park to 6.1 mi WSW of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.380, -113.000

Heavy rain resulted in a small flash flood in Zion National Park that closed the upper road to Temple of Sinawaba due to minor debris.

Flash Flood, Washington

When
July 12, 5:00 PM MST to 7:00 PM MST
Where
Washington County, 4.7 mi SE of Veyo to 4.52 mi ESE of Veyo
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
37.281, -113.620

Heavy rain over Washington County resulted in a flash flood that damaged 20 homes in Dammeron Valley, three in Hurricane, and two in Washington. State Route 18 was temporarily closed due to debris on the road.

Flash Flood, Beaver

When
July 12, 6:00 PM MST to 7:00 PM MST
Where
Beaver County, Minersville to 2.46 mi ESE of Minersville
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
38.220, -112.920

Heavy rain fell on the Black Mountain Fire burn scar, resulting in a debris flow that temporarily closed State Route 130 near Minersville.

Flash Flood, Iron

When
July 13, 5:00 PM MST to 6:00 PM MST
Where
Iron County, 7.62 mi S of Parowan to 5.27 mi S of Parowan
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
37.760, -112.840

State Route 143 was temporarily closed after heavy rain over the Brianhead Fire burn scar resulted in a debris flow that moved over the road.

Flash Flood, Kane

When
July 13, 8:30 PM MST to 10:30 PM MST
Where
Kane County, 24.11 mi E of Glen Cnyn Bsn Arpt to 27.04 mi WNW of Glen Cnyn Bsn Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.540, -111.280

Heavy rain produced a large flash flood in Warm Creek and Last Chance Creek.

Flash Flood, Washington

When
July 13, 9:00 PM MST to 11:00 PM MST
Where
Washington County, Washington to 1.07 mi SE of Washington
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.130, -113.520

Heavy rain fell in the city of Washington, flooding approximately six homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771343, 771344, 771372, 771373, 771654, 771658, 771655, 771670, 771684, 771661.